|Exhausted-No signs of Anemia
Nov 9, 2001
I am a 30 yr old woman & found out I was HIV+ approx 4 mos ago. For 3 mos I've been taking 3TC, D4T, Sustiva and Septra. My T-cells are up to 144 & my Viral Load is 1659. My problem is that I'm exhausted all the time. I spoke to my doctor & he stated that I am not anemic. My WBC is at 1900, which my doctor is happy with. Is there anything I can do to combat this? I've tried going to sleep early, but that doesn't seem to do a lot of good. Any advice would be greatly appreciated!
Response from Dr. Frascino
You certainly are not alone. Fatigue is the most common complaint of all of us living with this very pesky virus. As it turns out, fatigue in the setting of HIV infection is often multifactorial, that is it is caused by several different problems, all of which contribute to excessive tiredness. Fatigue itself is not a disease, but rather a symptom of an underlying problem or problems. There are numerous potential causes. Some of the most common are:
1. Inadequate rest, sleep, diet, and/or exercise. Getting adequate amounts of rest, sleep, and exercise, and eating well-balanced meals are often difficult. You mention that you are on Sustiva. This medication can be associated with abnormal dreams and sleep disturbances. Are you experiencing good quality sleep at night? Discussing your diet with an HIV-knowledgeable nutritionist may also be quite helpful. The thought of exercise is often unappealing when you are experiencing fatigue; however, it can be quite helpful. Exercise builds and maintains our muscle mass, increases our endorphins, which make us feel better, and perhaps most important, exercise makes us look better naked. 2. Psychological causes. Anxiety, stress, and depression are often associated with fatigue. These conditions are extremely common in those of us with HIV. In addition to fatigue, anxiety/stress/depression can also be associated with insomnia, decreased appetite, and difficulty concentrating. All of us with HIV go through periods of feeling upset, worried, anxious, or depressed. The psychological causes of fatigue are under-diagnosed and very amenable to treatment. 3. Infections. Many infections associated with HIV can be associated with fatigue. Viral infections (cytomegalovirus, Epstein-Barr virus, Human Herpes Type 6), bacterial infections (tuberculosis, mycobacterium avium complex, i.e. MAC, community-acquired infections such as strep, staph, hemophilus), fungal and parasitic infections (histoplasmosis, coccidiomycosis, toxoplasmosis, pneumocystis carinii pneumonia, i.e. PCP, cryptosporidiosis) have all been associated with fatigue. You should check for other possibly related symptoms - such as cough, fever, headache, rash - which might point to the presence of an opportunistic infection. 4. Endocrine abnormalities. The adrenal glands. Located on top of the kidneys, produce many essential hormones that regulate how our bodies function. Inadequate production of these adrenal hormones, termed adrenal insufficiency, can be caused by certain anti-HIV drugs, HIV infection itself, or by opportunistic infections, such as CMV and TB. Adrenal insufficiency can result in fatigue, weight loss, decreased blood pressure, dizziness, and if untreated, ultimately death. Hypogonadism, decreased testosterone production, is a common problem for HIV-infect men (obviously not your problem!). Other hormonal imbalances such as decreased production of thyroid hormone can also be associated with fatigue. 5. Medication side effects. Many drugs and herbal products can have fatigue as a potential side effect. This includes prescription and non-prescription products for all conditions, not only HIV. Allergy medications that contain antihistamines are good examples. 6. Anemia. I'm glad you and your doctor checked this out first, as it's one of the most important causes of HIV-related fatigue. Keep an eye on your hemoglobin as you get your lab reports back, because anemia can and often does develop insidiously. It gradually sneaks up on us and can develop at any stage of HIV, but is more severe and common in advanced disease. The normal range of hemoglobin for women is 12-16 g/dL (14-18 g/dL for men).
I would suggest you evaluate these relatively common causes of fatigue as your first step. Hopefully, your T cells will continue to go up, your viral load will continue to go down, and your energy level will return to normal. Continue to work with (and push if necessary) your doctor to further evaluate your fatigue. Feeling "exhausted all the time" is not an option. Write back if you're still having difficulties.
Iron? Procrit and what are you doing next Saturday night?
- Warning Signs Of Anemia
- Loose Stool After Oral Sex On A Woman Does It Mean I Have HIV
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
- Swollen Lymph Glands After Kissing Cut On Lip Worried I Have HIV
- My Vagina Hurts And Has A Strange Smell Could It Be A Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.